Alert archive / Montana / Special Weather Statements in 2012

Special Weather Statement, NWS Missoula, MT

July 17, 2012Powell County, Montana

NWS Missoula, MT issued this special weather statement at Jul 17, 2012, 8:32 PM MDT for Powell County, Montana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2012, 8:32 PM MDT (02:32 UTC)
Expired
Jul 17, 2012, 9:15 PM MDT
In force
43 min
Issued by
NWS Missoula, MT

County Powell County, MT

The radar

The Missoula radar (KMSX), 99 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

044 
WWUS85 KMSO 180232
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
832 PM MDT TUE JUL 17 2012

MTZ003-004-007-043-180315-
BUTTE/BLACKFOOT REGION-FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK
REGION-POTOMAC/SEELEY LAKE REGION-
832 PM MDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE...NORTHEASTERN
GRANITE...EASTERN MISSOULA AND POWELL COUNTIES UNTIL 915 PM MDT...

AT 824 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
EVARO TO 8 MILES EAST OF DEER LODGE...AND MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SEELEY LAKE...
OVANDO...AVON...CLEARWATER...ELLISTON...HELMVILLE...FINN...WOODWORTH
AND BLOSSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4642 11231 4635 11249 4712 11407 4739 11333
      4724 11304 4718 11304 4719 11291 4712 11279
      4685 11279 4684 11254 4671 11253 4670 11241
      4666 11239 4665 11230 4652 11228
TIME...MOT...LOC 0232Z 242DEG 28KT 4711 11384 4644 11248

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:12 PM MDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 17, 3:12 PM MDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
312 PM MDT Tue Jul 17 2012

...Flash Flood Watch For Flathead and Lincoln counties through
midnight...

...Middle 90s by Thursday...

.DISCUSSION...Atmospheric moisture levels to 200 percent of normal
continue across northwestern Montana. Combining exceptional moisture
with weak lift and very warm temperatures, you have ingredients for
thunderstorms to contain very heavy rainfall. With the radar
showing increasing coverage of heavy rain-producing thunderstorms,
a flash flood watch has been issued for the Flathead and Lincoln
counties through late this evening. The upper level cut-off low
will continue to meander along the southwestern Oregon coast tonight
into Wednesday, while warmer and drier air is expected to move
northward with time. The weather models are now in more agreement
with hot temperatures. Expect temperatures to be in the upper 80s
to lower 90s which will be 3 to 5 degrees above normal. There may be a
chance that some mid-level moisture and clouds may keep temperatures
cooler than forecast across north-central Idaho. With low level
moisture levels still above normal, a chance for isolated
thunderstorms remains in the forecast on Wednesday. Finally the
upper level system will be dislodged from its quasi-stationary
position and track over the Northern Rockies on Friday. The
impacts from this system will be a tightening of the wind gradient
from Lemhi county to southwest Montana. Combine this with very
warm temperatures and winds could be sustained 20 to 30 mph with
gusts to 40 mph in these areas. This also will drive down the
relative humidity levels into the teens. Also on Friday, thunderstorms
with exist across northwest Montana, some of which may be severe.

Extended range model runs have shifted from a high pressure
solution to a persistent southwest flow solution in the past day
for the Saturday through Tuesday period. Due to the wild shift in
pattern depicted, precipitation chances have been nudged closer to
climatology while temperatures have been maintained. Confidence in
extended forecast is fairly low considering all of the
aforementioned inconsistencies.

&&

.AVIATION...

Thunderstorms will exist across northwest Montana through 18/0600Z,
occasionally impacting KGPI terminal during this time. Heavy rain
is possible with these thunderstorms, limiting visibility and
lowering ceilings from time to time. Elsewhere across the Northern
Rockies, scattered thunderstorms will exist through 18/0600Z, however
there are lower chances that KMSO, KBTM, or KSMN will be impacted.
Terrain obscurations will be common through 18/0600Z as well.
Thereafter, ceilings will begin to dissipate. Thunderstorms will
develop once again after 18/2100Z, however they will be isolated
in nature.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Smith/Zumpfe/Noble/Johnson
Aviation...Smith

In the hours before

Local storm report, Jul 17, 5:34 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
534 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     DEBRIS FLOW      19 NNE WEST GLACIER     48.75N 113.82W
07/17/2012                   FLATHEAD           MT   PARK/FOREST SRVC

            GLACIER NATIONAL PARK OFFICALS CALLED TO REPORT MULTIPLE
            ROCK AND DEBRIS FLOWS ALONG THE GOING TO THE SUN ROAD UP
            TO LOGAN PASS.

&&

LBR
Special weather statement, Jul 17, 5:43 PM MDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
543 PM MDT TUE JUL 17 2012

IDZ006-180030-
SOUTHERN CLEARWATER MOUNTAINS-
443 PM PDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 530 PM
PDT...

AT 436 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF CHINA BAR AND LEHMI CREEK IN
2007 BURN AREA...OR 38 MILES SOUTHEAST OF GRANGEVILLE...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RED RIVER HOT
SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4594 11525 4575 11502 4554 11542 4568 11560
TIME...MOT...LOC 2342Z 228DEG 11KT 4567 11541
Local storm report, Jul 17, 6:43 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
643 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             ELK CITY                45.83N 115.44W
07/17/2012  M0.50 INCH       IDAHO              ID   TRAINED SPOTTER

            HALF INCH HAIL REPORTED BY TRAINED SPOTTER IN ELK CITY

&&

LBR
Local storm report, Jul 17, 7:17 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
717 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             COTTONWOOD              46.05N 116.35W
07/17/2012  M1.75 INCH       IDAHO              ID   PUBLIC

            PUBLIC REPORTED GOLF BALL SIZE HAIL AT HOSPITAL IN
            COTTONWOOD IDAHO

&&

LBR
Special weather statement, Jul 17, 7:38 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
738 PM MDT TUE JUL 17 2012

MTZ004>007-043-180215-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
738 PM MDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...GRANITE...
SOUTHERN MISSOULA...SOUTHERN POWELL...NORTHERN SILVER BOW...
SOUTHEASTERN MINERAL AND NORTHEASTERN DEER LODGE COUNTIES UNTIL 815
PM MDT/715 PM PDT/...

AT 729 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 34 MILES SOUTH OF
TARKIO TO DEER LODGE...AND MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND SMALL HAIL.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DRUMMOND...
MISSOULA...GARRISON...FLORENCE...LOLO...EAST MISSOULA...BONNER...WEST
RIVERSIDE BURN AREA...ALBERTON...FRENCHTOWN...EVARO...QUIGLEY...
HALL...GOLDCREEK...JENS...BROCK CREEK...NEW CHICAGO...AVON...LOLO HOT
SPRINGS AND NIMROD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4610 11270 4630 11443 4644 11437 4650 11441
      4651 11435 4665 11432 4663 11460 4674 11466
      4670 11476 4676 11477 4679 11483 4708 11467
      4697 11278 4685 11279 4684 11254 4671 11253
      4670 11242
TIME...MOT...LOC 0137Z 205DEG 31KT 4661 11485 4649 11277
Special weather statement, Jul 17, 8:32 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
832 PM MDT TUE JUL 17 2012

MTZ003-004-007-043-180315-
BUTTE/BLACKFOOT REGION-FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK
REGION-POTOMAC/SEELEY LAKE REGION-
832 PM MDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE...NORTHEASTERN
GRANITE...EASTERN MISSOULA AND POWELL COUNTIES UNTIL 915 PM MDT...

AT 824 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
EVARO TO 8 MILES EAST OF DEER LODGE...AND MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SEELEY LAKE...
OVANDO...AVON...CLEARWATER...ELLISTON...HELMVILLE...FINN...WOODWORTH
AND BLOSSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4642 11231 4635 11249 4712 11407 4739 11333
      4724 11304 4718 11304 4719 11291 4712 11279
      4685 11279 4684 11254 4671 11253 4670 11241
      4666 11239 4665 11230 4652 11228
TIME...MOT...LOC 0232Z 242DEG 28KT 4711 11384 4644 11248

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:38 PM MDTSpecial Weather StatementMSOGranite, Missoula, Powell37 min
Jul 17, 8:52 PM MDTSpecial Weather StatementMSOMissoula38 min
Jul 17, 9:32 PM MDTSpecial Weather StatementMSOMissoula43 min
Jul 17, 6:55 PM MDTSevere Thunderstorm WarningMSOIdaho50 min
Jul 17, 8:57 PM MDTSpecial Weather StatementMSOClearwater48 min

Nearby

Special Weather Statements in Montana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.